You are here:

Pharmacy/Zoloft withdrawals or something else?

Advertisement


Question
Hi there! I'm a high-strung college kid with a lot of stress and anxiety (shocking...). I've never liked the idea of pills because I'm a control freak and my family has a history of addiction. But 5 months ago, after another anxiety attack, I went to a walk-in clinic, got a prescription for 50mg of Zoloft, and begrudgingly began taking it. Over the summer, I realized pills simply weren't for me, as I just didn't feel like myself on Zoloft and wanted to go back to my natural, anxious self. (I also began questioning every feeling I had and analyzing whether or not it was due to the pills. "I feel tired today...is it my medicine? Why am I so angry? Why this, why that," etc.)

So 4 weeks ago, I tapered down my meds once a week, cutting the pills with scissors. I went from 50mg to ~33mg to 25mg to ~13mg. I took ~13mg for a week and then 5 days ago, I stopped taking them altogether. I immediately began having brain zaps (that still haven't gone away), constant light-headedness/vertigo, weird out-of-body feelings, agitation, and FATIGUE. I didn't freak out about them too much at first, because I knew that those were typical side effects, but I did start having anxiety on day 4 (yesterday) when they didn't seem to be getting better and when I started crying out of nowhere. Seriously--I was walking into work when I suddenly had a weird sensation where my face scrunched up and tears rolled down my face. I NEVER ever ever cry for no apparent reason, and rarely cry at all. I was also extremely dizzy and on the verge of tears all night, and my heart randomly raced for no reason. I didn't feel depressed or sad or anything, and I don't have a history of depression. I thought all of it was possibly due to the Tdap (whooping cough/tetanus) shot I got earlier that morning, but I doubt it.

This morning, I woke up terrified that I was going to start crying for no reason. And then, sure enough, I did cry a little bit later. And I seriously feel like I'm losing my mind because I can't control my emotions and I'm dizzy and feel hungover and gross constantly. Since I don't have a doctor, I called my pharmacist on Day 1 of "no more meds," and she said that withdrawal symptoms only last for about 5 days. Well, I'm on Day 5 and I feel terrible still. And now I have crying spells?? What is this! I'm an anxious person who over-analyzes everything, and now I'm wondering if I'm ever going to get better or if I'll be the rare 1% who has symptoms for months.

I don't know enough about SSRIs, despite my googling,but is it possible that in the 4.5 months I took Zoloft, it changed my brain's chemicals and now I've developed depression in the week I've gone off of them?

Basically, is this relatively "normal" in regards to Zoloft? I understand you are not a doctor, but I find that many health professionals seem to know less about the drugs they prescribe than do pharmacists. I would greatly appreciate your true thoughts/advice...advice you'd give to a family member going through this, as I feel quite isolated right now!

Thanks!

Answer
Hi Barbara,
Withdrawal symptoms from Zoloft do sometimes feel like electrical shocks going through your head. Others have reported those to me. I think you are experiencing a combination of anxiety and withdrawal symptoms. An over the counter supplement called 5-htp may help you with that. 5-HTP is a precursor to serotonin.
Thank you for using Allexperts
Sincerely,
Eric Brandt, B.Sc. Pharm

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Eric Brandt

Expertise

I am a practicing pharmacist.On my drug information website, I have answered hundreds of questions to date. The articles posted on my site include Parkinson`s disease. depression, menopause, diabetes, sleep and aging, congestive heart failure, calcium channel blockers, thyroid hormone replacement therapy, ADHD, multiple sclerosis an more.

Experience

I have experience in retail as well as hospital pharmacy pracice. Currently working in a hospital pharmacy. I am experienced in drug information. Over the last 6 years I have developed a successful web site for drug information.

The addressfor my drug information website is http://www.druginformation.bc.caThere you can read articles on varios areas of health interest. You can also leave me questions which I will personally answer. I also have a free health information newsletter called The Caplet. To subscribe send e-mail to thecaplet-subscribe@topica.com

©2016 About.com. All rights reserved.